March 3, 1975

Reactions to Urographic Contrast Media

Author Affiliations

From the Department of Diagnostic Radiology, University of Alabama School of Medicine, Birmingham.

JAMA. 1975;231(9):974-977. doi:10.1001/jama.1975.03240210054023

THE INTRAVASCULAR injection of iodinated contrast media for excretory urography, angiography, and other diagnostic purposes results in undesired side effects or "reactions" in a small but substantial proportion of patients. When severe, such reactions constitute a well-recognized hazard to the patient, and as a result, their prediction, recognition, and management are of prime importance to every physician who uses these studies for diagnostic purposes.

Etiology and Pathogenesis  In spite of the fact that a large body of clinical and experimental data has accumulated during the nearly 50 years since intravenous contrast media were first introduced into clinical medicine, the cause of reactions remains obscure.Since many of the signs and symptoms of reactions are identical to those produced by known allergens (such as hives, mucocutaneous edema, and bronchospasm), it has been the traditional belief that most, if not all, are the result of classical antigen-antibody interactions. This concept has been